Utah, 2021

Damaging Wind in Utah, September 18, 2021

September 18, 2021 · NWS SLC · 1 event in 1 county or zone

Thunderstorms moved across the Uinta Basin, producing an isolated severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms moved across the Uinta Basin, producing an isolated severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 18, 3:26 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Sep 18, 3:26 AM MST, 11 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 AM MDT Sat Sep 18 2021

.SYNOPSIS...Moisture will spread across the region today as a low
pressure system crosses the Great Basin. A strong cold front will
follow Sunday afternoon through Sunday night, ushering much
cooler temperatures into the region for early next week.

&&

.SHORT TERM (Through 12Z Tuesday)...An active short term period
kicks off with a plume of moisture currently spreading northward
across southern central Utah. A weak vorticity maxima is working
on this moisture plume, resulting in an area of showers spreading
across southern and central Utah. Model guidance brings this area
into the Wasatch Front this morning, while leaving a temporary
lull in its wake across southwest Utah through mid morning, and
have adjusted the forecast accordingly to reflect this idea.

A better organized shortwave trough and associated upper jet is
currently moving inland along the central/southern California
coast, and will spread across the Great Basin later this morning.
As the nose of the upper jet spreads into central/southern Utah,
another round of convection will develop/spread into
southwestern Utah midday, then continue northeast across
central/southern Utah through the afternoon, with more isolated to
scattered convection across the north. Ample shear will be present
for organized convection with a threat of hail and strong winds if
the air mass destabilizes sufficiently, however most forecast
soundings from across the area indicate only weak CAPE profiles
will be present. The best window for strong convection appears to
be from the Capitol Reef area eastward across the Swell and
Robbers Roost areas. This moisture will be swept east by mid
evening as drier air aloft spreads into the area.

Attention then turns to a strong cold front which will sweep
through northern Utah Sunday afternoon, then continue through
central and southern Utah Sunday night. Model consensus has
trended faster with this front over the past few runs, with the
parent wave remaining less amplified and passing further north.
As such any precipitation will be light, and limited to the Idaho
border region. With the passage of the front gusty northwest winds
will spread across northwest Utah, and typically windy spots such
as the I-80 corridor across the Salt Flats, as well as northern
Utah County, may see post frontal wind gusts exceed 45 mph. Have
continued to include blowing dust within the post frontal
environment Sunday afternoon into Sunday evening.

A much cooler air mass will overspread the area Monday through
Monday night, with max temperatures remaining confined to the low
60s across most northern valleys, and upper 60s to mid 70s across
most southern and eastern valleys (lower Washington County
including St George will remain in the mid to upper 80s Monday).
This is 10 to 15 degrees below climo. With this much colder air
and clearing skies, a hard freeze is possible across the Cache and
Bear River Valleys, as well as the Wasatch Back Monday night.

.LONG TERM (After 12Z Tuesday)...In the wake of a departing trough
of low pressure, a ridge of high pressure will build over the Great
Basin Tuesday and Wednesday.  The deterministic runs of global
models are in good agreement with elongating this ridge over the
southern reaches of the Great Basin, indicating warming temperatures
and keeping any moisture displaced well to south of the region.

Differences in global models do emerge in the handling of a trough
of low pressure for the middle of the week.  The GFS and Canadian
deterministic runs favor a progressive solution, with the trough
sliding across the Great Basin Wednesday night and Thursday, while
the ECMWF cuts of the low and retrogrades it southwest, while a
highly amplified ridge develops over the Great Basin.  Either
solution would indicate an extended dry period.  The primary
difference would be in temperatures, with the GFS and Canadian
indicating cooler temperatures for Thursday and Friday, until
ridging is once again established over the Great Basin.

&&

.AVIATION...KSLC...Generally VFR conditions are expected to
prevail throughout the valid TAF period. An enhanced southeast
drainage wind will shift to the south and increase as the morning
progresses. A few light showers will be in the KSLC vicinity from
13Z-16Z. The best convective potential looks to be from 19Z-22Z.
Gusty and erratic winds will be the primary thunderstorm threat,
though hail and heavy rain will also be possible with any
thunderstorms that develop. A period of MVFR ceilings and
visibilities will be possible with the showers and thunderstorms
as well.

REST OF UTAH AND SOUTHWEST WYOMING...Generally VFR conditions will
prevail through the period with breezy southwest winds developing.
Scattered showers can be expected over much of the region this
morning, but toward noon, showers and thunderstorms will become
numerous.  Any storms that develop will be capable of producing
gusty and erratic winds, hail, and heavy rain. MVFR ceilings and
visibilities will also be possible with any storms that develop.

&&

.FIRE WEATHER...Moisture spreading northward across the area will
interact with a weather system crossing the Great Basin, resulting
in numerous showers with scattered thunderstorms throughout the
day today. Wetting rains can be expected with these storms, along
with gusty and erratic outflow winds. This moisture will move east
of the area this evening. A strong cold front will then sweep
across northern Utah Sunday afternoon, then through central and
southern Utah Sunday evening into Sunday night. Gusty south to
southwest winds will precede this front, with a period of gusty
northwest winds in its wake. Any precipitation will remain light,
and confined to areas near the Idaho border. Much cooler air will
follow the front for Monday into Tuesday, with high temperatures
running 10 to 15 degrees below normal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 18, 5:38 AM MST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
638 AM MDT Sat Sep 18 2021

UTZ101>131-WYZ021-191200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
638 AM MDT Sat Sep 18 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will impact much of the outlook area
through much of the day before ending this evening. A few of
these storms may become strong, and be capable of producing hail,
strong gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant pattern change is in store for late in the weekend
through early next week, as a strong cold front pushes through the
region. Much cooler air will spread across the outlook area
behind this front, keeping high temperatures Monday and Tuesday 10
to 15 degrees below normal. Any precipitation will remain
showery, and confined to northern Utah and southwest Wyoming
Sunday evening. With this much colder air, a hard freeze is
possible late Monday night into Tuesday morning across the Cache
and Bear River Valleys, along with the Wasatch Back.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 18, 10:25 AM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1125 AM MDT Sat Sep 18 2021

UTZ122-124>128-181815-
Southwest Utah UT-South Central Utah UT-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-Zion National Park UT-
1125 AM MDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southwestern
Garfield...east central Washington...northwestern Kane...southeastern
Beaver and eastern Iron Counties through 1215 PM MDT...

At 1124 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enoch to near Zion National Park. Movement
was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, Paragonah, Hatch,
Panguitch Lake, Cedar Breaks National Monument, Bryce Canyon National
Park, Summit, Orderville, Glendale, Kanarraville, Alton, Brian Head,
Long Valley Junction, Hamilton Fort, Mt Carmel and Hillsdale.

This includes the following highways...
 Interstate 15 between mile markers 48 and 98.
 US Route 89 between mile markers 81 and 121.
 Utah Route 56 between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 11268 3740 11219 3715 11286 3776 11337
TIME...MOT...LOC 1724Z 238DEG 25KT 3779 11314 3724 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Sep 18, 12:07 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Sat Sep 18 2021

UTZ111-115>118-181945-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Central Mountains UT-Eastern Juab/Millard Counties UT-
Wasatch Mountains South of I-80 UT-
107 PM MDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of central Sanpete...
eastern Millard...southeastern Juab and south central Utah Counties
through 145 PM MDT...

At 106 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles west of Nephi to 14 miles northeast of
Scipio to 10 miles northwest of Salina. Movement was northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nephi, Manti, Moroni, Santaquin, Ephraim, Gunnison, Mount Pleasant,
Rocky Ridge, Wales, Fayette, Mona, Centerfield, Fountain Green,
Spring City, Levan, Sterling, Jericho, Yuba Lake State Park, Mills
and Little Sahara State Park.

This includes the following highways...
 Interstate 15 between mile markers 200 and 242.
 US Route 6 between mile markers 116 and 127.
 US Route 89 between mile markers 239 and 276, and between mile
markers 289 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 11203 3939 11205 3967 11231 3984 11208
      3979 11209 3978 11202 3981 11197 3995 11183
      3994 11175 3985 11162 3981 11163 3981 11158
      3973 11146 3921 11147
TIME...MOT...LOC 1906Z 232DEG 29KT 3966 11220 3943 11198 3906 11198

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Church
Special weather statement, Sep 18, 12:51 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
151 PM MDT Sat Sep 18 2021

UTZ106-108-111>113-117-118-182030-
Sanpete Valley UT-Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Utah Valley UT-Western Uinta Mountains UT-Central Mountains UT-
Wasatch Mountains South of I-80 UT-
151 PM MDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of northeastern
Sanpete...east central Juab...northwestern Emery...northwestern
Carbon...Wasatch and Utah Counties through 230 PM MDT...

At 150 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Utah Lake to 9 miles southeast
of Woodland Hills to 6 miles south of Mount Pleasant. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Provo, Payson, Moroni, Heber City, Orem, Spanish Fork, Pleasant
Grove, Springville, American Fork, Heber, Lindon, Santaquin,
Mapleton, Salem, Mount Pleasant, Elk Ridge, Woodland Hills, Daniel,
Vineyard and Scofield.

This includes the following highways...
 Interstate 15 between mile markers 242 and 276.
 US Route 6 between mile markers 154 and 227.
 US Route 40 between mile markers 12 and 57.
 US Route 89 between mile markers 270 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3945 11155 3983 11181 3993 11179 3995 11183
      3991 11186 4019 11206 4059 11144 4028 11093
      3972 11089
TIME...MOT...LOC 1950Z 229DEG 41KT 4021 11190 3990 11155 3946 11150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Church
Special weather statement, Sep 18, 2:15 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Sat Sep 18 2021

UTZ112-114-182200-
Western Uinta Basin UT-Western Uinta Mountains UT-
315 PM MDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of central Duchesne
County through 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Fruitland, or 14 miles west of Duchesne, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Duchesne, Tabiona, Starvation Reservoir, Fruitland, Altamont,
Mountain Home, Talmage, Altonah, Moon Lake and Utahn.

This includes the following highways...
 US Route 40 between mile markers 61 and 86.
 Utah Route 35 between mile markers 41 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 11048 4013 11052 4012 11075 4018 11079
      4017 11085 4019 11088 4060 11054 4036 11012
TIME...MOT...LOC 2115Z 225DEG 34KT 4019 11067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Church

The radar

The Salt Lake City radar (KMTX), 211 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duchesne

When
September 18, 2:35 PM MST
Where
Duchesne County, 0.87 mi NE of Duchesne
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.180, -110.390

An isolated severe wind gust of 58 mph was recorded at Duchesne Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986727.